Discussions By Condition: Blood conditions

Lactic Acidosis and alcohol

Posted In: Blood conditions 2 Replies
  • Posted By: Anonymous
  • April 3, 2006
  • 00:03 PM

I have polycystic ovary syndrome and i take metformin to control my weight. Does this give me an equal chance of developing lactic acidosis - is it the metformin or the diabietes that would usually contribute to it? Neither my doctor or the pharmasist gave me any reason to stop drinking alcohol but in information about lactic acidosis it gives this as a cause. Any information?? Thanks, Nicki

Reply Flag this Discussion

2 Replies:

  • I am not a doctor, but... Excessive alcohol intake combined with metformin can definitely increase the chances of developing lactic acidosis. Alcohol poisoning can also cause it.I would err on the side of caution and avoid all alcohol. Given your condition and the drug, alcohol at the very least may complicate things.That said, I don't think one or two drinks would be a problem. The choice is yours, of course.
    Anonymous 42789 Replies Flag this Response
  • I have a question about lactic acidosis and metmorfin, it is not related directly to alcohol, but it may also concern other women who, like me, have PCOS.I have been taking Metmorfin for a month now. I started slowly as I was told that it had some nasty side effects. It immediately started to work by regulating my menstrual cycles and loosing weigth. I did have some of the side effects such as lack of appetite, some diarrea, etc. However, I was somehow scared when I read that it could cause lactic acidosis and that this could be a life-threatening condition...Last Tuesday I woke up at 3 AM with intense abdominal pain, I had like cramps in my upper stomach part and also in my lower right side, close to the ovaries. It was very intense, I had to take some pills for cramps pain. The next day I could barely walk and it still hurt bad. So I called a doctor and he made an examination and told me it was probably an infection and gave me antibiotics. I stood at home for 3 days and now the pain has almost gone, but I still feel very tired, very weak, it is hard for me to get up or move my arms. It is important to say that I also stopped the Metmorfin the same day I was feeling bad, so it is been 3 days without it.I would like to know ( because the symptoms get confused between them ) if there is any chance that what happened was related to the MET and not actually to a virus infection, I am very scared that using the metmorfin, even if it helps for my weight and for trying to conceive, may cause more dangerous problems to my health.Thank you for your support.
    Anonymous 42789 Replies
    • August 25, 2006
    • 04:19 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.